Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia & Neuropathy
Oct 28, 2004

My current HIV regimen for the last three months includes: Tipranavir, Norvir, Kaletra, Combivir, Fuzeon & Foscarnet. I am also on triple anti fungal therapy for aspergilius in sinus. Ambisome, Cancidas(both IV) and voriconosol/Vfend oral. Over the past three months my viral load dropped from 20,000 to undetectable and my T cells cilmbed from three to 50. But, I have increased neuropathy in my feet and have anemia despite using procrit once a week. Any thoughts on which drugs are responsible for the Neuropathy and anemia??? Any feedback will be very welcome. thanks

Response from Dr. Frascino

Hello,

Regarding neuropathy, there are several possibilities. "Pain the feet" can be associated with DSN (distal sensory neuropathy) or ATN (antiretroviral toxic neuropathy) among other conditions. The potential causes include HIV infection itself (usually with low CD4 counts) and the "d" drugs ddI, d4T and ddC. There are other possibilities to consider as well, including other toxic neuropathies, entrapment neuropathies, diabetes, B12 deficiency, alcoholism, uremia, inflammatory demyelinating polyneuropathy and acute neuromuscular syndrome. You'll need to work closely with your HIV specialist and possible a neurologist to sort out the exact type of neuropathy you have, the cause and best treatment.

As for anemia, again there are multiple potential causes, ranging from HIV itself (anemia of chronic disease) to opportunistic infections (MAC, TB, CMV, parvovirus B19, fungal infections) to drugs used to treat HIV or its complications (AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, cancer chemotherapy, etc.) to nutritional deficiencies (B12, folic acid, iron) to blood loss . . . and the list goes on and on and on from there. So the first step is for you and your doctor to identify the exact cause or causes of your anemia. In the setting of HIV disease, the cause of anemia is often multifactorial, which means there is more than one cause occurring simultaneously. Once the cause or causes have been elucidated, the proper treatments can be given. For instance, if you have a nutritional deficiency, a supplement can be given. If you have "anemia of chronic disease," (caused by HIV itself) or AZT-related anemia (AZT is a component of your Combivir), then Procrit should work like a charm. If it doesn't, then there are several things that should be checked out. First, the dose may need to be adjusted. Second, your body's iron stores may not be adequate to support the optimal production of new red blood cells. Supplemental iron may be needed. Advise your doctor to check your "iron stores" (blood test). We recommend transferrin saturation be at least 20% and ferritin, at least 100 ng/mL.

You can also read through the archives of this forum for a more complete discussion of other potential causes of anemia in the setting of HIV disease. Write back if you are continuing to have problems after discussing this information with your HIV specialist.

Keep those T-cells climbing!

Good luck,

Dr. Bob


Previous
New Fill
Next
anemia and transexual hormones

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement